What can I do to increase the chances of getting pregnant?
Q: I am a soldier in the United States Army. I just got done with the stressful environment at Basic Combat Training and I am now in Advanced Individual Training. My husband and I want to conceive when I come home. Is there anything i can do to increase the chances of getting pregnant? I have been on the Depo-Provera shot and on birth control pills, but I haven't had my period in five months. Why is that?
A: Unfortunately, there is no simple answer for you. You should begin taking a prenatal vitamin before trying to conceive. Your lack of a period may be related to many causes, and without certain blood tests to check hormone levels and ratios, I cannot tell you which is the most likely reason. Lack of a period may be from your strenuous activity and/or low body fat composition. It may also be the lingering result of Depo-Provera, which is known to cause the absence of a menstrual cycle for as much as a year after your last injection. Last, other hormonal conditions such as thyroid problems or polycystic ovarian syndrome can cause you to have absent or irregular menses. I would recommend that you make an appointment with your OB/GYN as soon as you return to optimize your chance of conceiving.
Answered by Dr. Marra Francis